Editor-in-Chief: Alaa Abd-Elsayed, MD, PhD
BACKGROUND: Sacroiliac joint injection continues to play a role in the diagnosis and therapeutic management of patients with sacroiliac joint arthropathy, as it provides pain relief and improvement in function to those patients. It is considered a low-risk pain procedure with minimal to no adverse side effects. Although rare, serious com-plications such as infection and hematoma are a possibility, however. In anticoagulated patients, interventional pain physicians are advised to weigh the risks and benefits before discontinuing anticoagulation. The literature describes serious complications associated with stopping anticoagulation, such as myocardial infarction. Howev-er, we should also be mindful of the possibility of intramuscular hematoma formation in anticoagulated patients receiving a fluoroscopically guided sacroiliac joint injection.
CASE REPORT: This case exposes the development of a 300-mL hematoma in the right gluteus maximus muscle after a fluoro-scopically guided sacroiliac joint injection in a patient who was taking warfarin. Consequently, she also developed neurologic symptoms such as new-onset urinary retention, weakness, and decreased sensation in her right leg.
CONCLUSION: Pain physicians should be mindful of the risks and benefits before deciding to hold or discontinue anticoagulation in patients undergoing fluoroscopically guided sacroiliac joint injection, as intramuscular hematomas are a possible complication.
KEY WORDS: Anticoagulation, hematoma, sacroiliac joint arthropathy, sacroiliac joint injection complications